, Volume 54, Issue 3, pp 221-232

Structural interpretation and derivation of necessary and sufficient conditions for delay moments in FIFO multiserver queues

Rent the article at a discount

Rent now

* Final gross prices may vary according to local VAT.

Get Access


Scheller-Wolf [12] established necessary and sufficient conditions for finite stationary delay moments in stable FIFO GI/GI/s queues that incorporate the interaction between service time distribution, traffic intensity (ρ) and the number of servers in the queue. These conditions can be used to show that when the service time has finite first but infinite αth moment, s slow servers can give lower delays than one fast server. In this paper, we derive an alternative derivation of these moment results: Both upper bounds, that serve as sufficient conditions, and lower bounds, that serve as necessary conditions are presented. In addition, we extend the class of service time distributions for which the necessary conditions are valid. Our new derivations provide a structural interpretation of the moment bounds, giving intuition into their origin: We show that FIFO GI/GI/s delay can be represented as the minimum of (sk) i.i.d. GI/GI/1 delays, when ρ satisfies k < ρ < k+1.

AMS Subject Classification 60K25